

Document: SMB9-01, Revision 1

Adopted: 10 April 2018

Agenda

9th CGIAR System Management Board meeting Tuesday 10 and Wednesday 11 April 2018, System Management Office, Montpellier

Purpose

This document sets forth the Agenda for the System Management Board's 9th meeting pursuant to Article 7 of the Rules of Procedure of the CGIAR System Management Board.¹ The agenda was adopted at the Board's 9th meeting (Decision Ref SMB/M9/DP1).

Overview of events

Date	Meetings	Networking/discussion opportunities
Tuesday	8.30am-6.30pm	8pm - <u>Dinner</u> for Board participants
10 April	SMB9 Meeting Day 1	
	(5pm-6.30pm session in-camera –	
	SMB members only)	
Wednesday	9.00am-4:30pm	4.30pm-6pm: 'Wine and Cheese' with
11 April	SMB9 Meeting Day 2	staff of the CGIAR System Organization

Distribution Notice:

This document may be distributed without limitation.

 $^{^{\}rm 1}\,$ Approved by the System Management Board at its 1st meeting, SMB/M1/DP3.

Introductory note on Agenda

The Agenda presented on the following pages differs from prior meetings of the System Management Board – with the predominant focus of the Board's 9th meeting being to explore certain concepts and questions that will help to evolve a draft paper on the CGIAR business model/plan for the System Council's 6th meeting in Berlin, 16-17 May 2018.

Thus, whilst there are certain important statutory elements included in the Agenda (e.g. Approval of the 2017 Financial Statements of the System Organization on the recommendation of the Board's Audit and Risk Committee), most time is allocated to business plan concepts.

This is reflected by:

1. Most agenda items taking the title of the various sections of the business model/cycle paper that forms the substantive document for this meeting. An introductory 'Explanatory Note' to that main paper (SMB9-02) explains the status of the paper. This Agenda comes a little later than usual, to better align with this overall approach.

<u>To note</u>: Flow of the Agenda reflects the availability of a number of external contributors and does not therefore follow the specific order of the agenda items. To facilitate the Board's deliberations over 10-11 April, a full paper copy of the paper will be available for the meeting for all participants, segmented in a way that the meeting is planned. Diligent Boards will be aligned with this approach. The provision of the paper materials is intended to aid a strategic conversation on major themes, rather than a 'page turn' approach. If SMB members feel that major elements are missing from the time allocated in the Agenda that follows, please share your concerns with us at smb-secretariat@cgiar.org so that we may consider how to re-allocate time, to the extent possible.

- 2. Specific discussion time allocated for the System Organization's Financial Statements. Due to the timing of closure of the Financial Statement preparation period (31 March 2018), and the Board's Audit & Risk Committee meeting as soon as possible thereafter (4 April 2018), the recommended Financial Statements will only be able to be shared with the Board on 5 April 2018. All other documents are intended to be available by not later than Thursday 29 March.
- 3. The majority of other 'standard business' items being included in a 'Consent Agenda' according to Article 7.1 of the Board's Rules of Procedure. Any objection to an item being considered as a Consent Agenda matter should, according to the Rules of Procedure, be communicated by not later than 3 April 2018. Such objections would move the item into the main agenda, time permitting, or to a later meeting/another approach.

Karmen Bennett

SMB Board Secretary & Head, Board and Council Relations CGIAR System Organization

Day 1 – Tuesday 10 April 2018: 08:30 to 18:30

Time	Ag	enda Item	Details	Documents/Resources	Purpose
08:30 - 08:45 (15 mins)	1.	Opening of 9 th meeting	 Call for other business Provisional Agenda Declarations of Interests review 	Document: SMB9-01 Register of interests declared (available on Diligent Boards at meeting start)	For Adoption For Action as Required
08:45 - 10:30 (1hr45)	2.	Business Plan: Strategy (Part 1)- Improving Strategizing and Planning	Setting out the need for a clear 2030 Strategy and mapping a cycle for this	Sections 1.1-1.5 of the Business Plan Doc: SMB9-02	For strategic guidance
10:30	Bre	eak (30 mins)			
11:00 - 12:00 (1hr)	3.	Business Plan: Structures (Part 1) – Institutional innovation	 Situating our conversations – financial context Stock-take of financial losses 'Challenge Piece' on the financial health of the Centers (Prepared by Doug van den Aardweg, Bioversity Audit Committee Chair and SMB Chair invited guest) 	Presentation: SMB9-A Presentation: SMB9-B <u>Background</u> : Source material for SMB9-A presentation	For strategic guidance
12:00 - 13:00 (1hr)	4.	Business Plan: Processes – clarification and streamlining	 A 3-point plan to improve System funding modalities over the 2019-2021 business cycle The allocations process for System level funding An allocation simulation tool 	Section 3 of the Business Plan Doc: SMB9-02	
13:00	Lur	nch (60 mins)			
14:00 - 15:00 (1hr)	5.	Business Plan: Strategy (Part 2) - Improving Strategizing and Planning	More effective engagement with the private sector Overview of CGIAR engagement and key questions.	Section 1.7 of the Business Plan Doc: SMB9-02 Presentation on the day	For strategic guidance

Day 1 – Tuesday 10 April 2018: 08:30 to 18:30

Time	Agenda Item	Details	Documents/Resources	Purpose
15:00 – 16:00 (1hr)	6. A targeted look at CGIAR's Genetic Resources (Non-Business Plan Item)	Genetic Resources Policy Issues 4 key policy issue areas as set out in document (SMB Chair invited guest – Michael Halewood, Genebank Platform)	Document: SMB9-03	For strategic guidance
16:00	Break (15 mins)			
16:15 – 16:30	7. 2017 CGIAR Financial Statements (Non-Business Plan Item)	2017 CGIAR Financial Statements	Document: SMB9-04	For Approval
16:30 – 17:00	8. <u>Business Plan: People</u> – Attracting, retaining and nurturing the best	 Discussion on key concepts Consideration of potential System-wide assurance on harassment policy environment 	Section 4 of the Business Plan Doc: SMB9-02 Presentation SMB9-C	For strategic guidance
17:00- 18:30 (1hr30)	9. In-Camera Session (SMB Members only)			For Discussion
18:30	End of Day 1			

Day 2 – Wednesday 11 April: 9:00 to 16:30 (followed by Staff event)

Time	Agenda Item	Details	Documents/Resources	Purpose	
09:00 - 09:10 (10 mins)	Chair's reflections from Day 1 and Agenda adjustments as may be required				
09:10 - 10:25 (1hr15)	10. <u>Business Plan: Rewards</u> – Incentivizing high performance and securing funding	 Performance-based management – a revised approach Strengthening measures (3 areas) Introducing minimum program performance management standards 	Section 5 of the Business Plan Doc: SMB9-02	For strategic guidance	
		 Concept of Annual Performance Report – vision for 2018, and then 2019 and beyond 	Resource: 2018 Report Outline & Concept 2019- 2021		
10:25	Break (20 mins)				
10:45- 11:45 (1hr)	11. <u>Business Plan: Structures</u> (Part 2) – Institutional innovation	 <u>Discussions include:</u> Shared services (taking note of General Assembly's request in this regard) System Council's Advisory services reform (Mellissa Wood, SC Active Observer on SMB) Genebanks engagement and MOU 	Section 2.1 of the Business Plan Doc: SMB9-02 Background: Accenture Consultancy (2009) Background: Draft MOU	For strategic guidance	
11:45 - 12:30 (45 mins)	12. 2018 portfolio delivery (Non-Business Plan Item)	Possible adjustments to the Grain Legumes and Dryland Cereals CRP (GLDC) GLDC Flagship 2 Inclusion of beans	Document: SMB9-05 Document: SMB9-06	For strategic guidance	
12:30	Linch (/5 mins)	MB Members: Working lunch Including conclusion of in-camera items and call with Bogor			

Day 2 – Wednesday 11 April: 9:00 to 16:30 (followed by Staff event)

Time	Agenda Item	Details	Documents/Resources	Purpose
13:45 - 15:15 (1hr30)	13. <u>Business Plan: Strategy</u> (Part 3) – Improving Strategizing and Planning	 Optimizing the current portfolio Multi-funder initiative to enhance crop breeding programs Fall Armyworm: Update on CGIAR'S role in a coordinated response A biofortification strategy for the System (SMB Chair invited guest – Howdy Bouis, Interim CEO, HarvestPlus) 	Section 1.6 of the Business Plan Doc: SMB9-02 Presentation SMB9-D	For strategic guidance
15:15	Break (15 mins)	·		
15:30- 16:00 (30 mins)	14. Preparing for SC6	 Timeline of consultation in advance of SC6 (16-17 May) and SC7 (mid-Nov 2018) What product should be presented to the System Council in May 2018? 		For strategic guidance
16:00- 16:15 (15 mins)	15. Consent Agenda (Adopted without discussion)	 CGIAR System matters CGIAR System Internal Audit Function Workplan for 2018-2020 System Management Board matters 	Document: SMB9-07	As required
		 Internal Audit Plan for the System Organization 2018- 2020 	Document: SMB9-09	
		Wrap-up of SMB Working Group on Country Collaboration	Document: SMB9-10	
		Delegations of Authority to Executive Director	Document: SMB9-11	
		SMB Travel Policy	Document: SMB9-12	
16:15- 16:30 (15 mins)	16. Any Other Business (SMB Chair)	SMB Audit and Risk Committee Membership Rotation	Document: SMB9-08	As required
16:30	End of formal meeting session			

Day 2 – Wednesday 11 April: 9:00 to 16:30 (followed by Staff event)

Time	Agenda Item	Details	Documents/Resources	Purpose
16:30- 18:00	'Wine and Cheese' with CGIAR System Organization Staff			